Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Indianapolis, IN

May 31, 2018Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 1:09 PM EDT for Martin County, Indiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 1:09 PM EDT (17:09 UTC)
Expired
May 31, 2018, 1:45 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Martin County, IN

The radar

The Evansville,IN radar (KVWX), 89 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:15 PM EDTTSTM WND DMG3 Ene Loogootee, IN12 INCH TREE COVERING US 50 BETWEEN SHOALS AND LOOGOOTEE.
May 31, 1:22 PM EDTTSTM WND DMGShoals, INSEVERAL TREE LIMBS AND TREES DOWN ON THE NORTH SIDE OF SHOALS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 11:31 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS53 KIND 311709
SVRIND
INC101-311745-
/O.NEW.KIND.SV.W.0022.180531T1709Z-180531T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
109 PM EDT THU MAY 31 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Martin County in southwestern Indiana...

* Until 145 PM EDT.

* At 108 PM EDT, a severe thunderstorm was located 9 miles east of
  Washington, or 19 miles northeast of Petersburg, moving east at 55
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Shoals, Loogootee, Crane, Roland, Indian Springs, Burns City and
  Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8691 3882 8692 3882 8690 3890 8690
      3890 8668 3853 8668 3853 8683 3851 8686
TIME...MOT...LOC 1708Z 250DEG 47KT 3867 8701 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
276 
WWUS53 KIND 311722
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
122 PM EDT THU MAY 31 2018

INC101-311745-
/O.CON.KIND.SV.W.0022.000000T0000Z-180531T1745Z/
Martin IN-
122 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR MARTIN COUNTY...

At 122 PM EDT, a severe thunderstorm was located 7 miles north of
Shoals, or 17 miles west of Bedford, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Shoals, Loogootee, Crane, Roland, Indian Springs, Burns City and
Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8691 3882 8692 3882 8690 3890 8690
      3890 8668 3853 8668 3853 8683 3851 8686
TIME...MOT...LOC 1722Z 248DEG 54KT 3877 8679 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
677 
WWUS53 KIND 311740
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
140 PM EDT THU MAY 31 2018

INC101-311750-
/O.EXP.KIND.SV.W.0022.000000T0000Z-180531T1745Z/
Martin IN-
140 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY WILL EXPIRE AT
145 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 600 PM EDT for
south central and southwestern Indiana.

LAT...LON 3850 8691 3882 8692 3882 8690 3890 8690
      3890 8668 3853 8668 3853 8683 3851 8686
TIME...MOT...LOC 1740Z 250DEG 47KT 3885 8651 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:48 PM EDT, 21 minutes earlier.

Area forecast discussion, May 31, 12:48 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1248 PM EDT Thu May 31 2018

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 323 AM EDT Thu May 31 2018

The remnants of Alberto have pushed off to the northeast, but
showers and thunderstorms will still be possible from this
afternoon through Friday as an upper trough passes through central
Indiana. After that though, high pressure will bring dry
conditions for the first part of the weekend. Further out, an
elongated upper low will impact the region early in the extended
period. Meanwhile, temperatures through the period will remain
above normal.

&&

.NEAR TERM /This afternoon/...

Issued at 931 AM EDT Thu May 31 2018

Surface analysis late this morning shows mainly SW flow in place
across Central Indiana. Indiana was found caught between Low
pressure over Ontario and High pressure over the southeastern
States. A short wave was found over Eastern Missouri...sliding
eastward. GOES16 shows a few clouds across southern parts of
Indiana...associated with some weak decaying thunderstorms. Dew
points across Central Indiana remained very high...near 70.

Next few hours should remain dry across Central Indiana...however
instability due to daytime heating should result showers and storm
development this afternoon as the short wave over Missouri
approaches. Forecast soundings show favorable steep lapse
rates with over 2500 J/KG of CAPE. Given the expected trajectory
of the approaching wave and ongoing convection...best forcing
should be found across the southern parts of the forecast area and
we have focused highest pops in that location. Severe storms will
be possible as this wave approaches late this afternoon and
evening.

Given the full sun and very warm air mass in place have trended
highs slightly above the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...

Issued at 323 AM EDT Thu May 31 2018

Focus will have to remain on the southern portions of central
Indiana into tonight for any convective development. Upward vertical
velocity begins to wane a bit between Fri 00-03Z with loss of some
diurnal heating, but there is still enough enhancement for
concern through Fri 06Z for strong to severe thunderstorms. So,
this period will have to be monitored the closest during the short
term period. After that, it will take awhile for drier air to work
into the environment as ridging strengthens over the Upper Midwest
tonight. As a result, some showers and thunderstorms could linger
(mainly east) into tomorrow. As the ridging strengthens to the
northwest though, dry conditions will return from Friday night
through Saturday.

Late in the short term period, focus then turns to the next low
pressure system over the Northern Plains/Upper Midwest. Rain
chances will start increasing across the western portions of
central Indiana by Saturday evening ahead of this system. This was
highlighted well by latest blended initialization. So, no changes
were made.

Temperatures through the period will remain above normal.

&&

.LONG TERM /Sunday Through Wednesday/...
Issued at 235 AM EDT Thu May 31 2018

Mostly quiet weather is in store for the long term under the
influence of surface high pressure and northwest flow aloft ahead of
a high amplitude central states upper ridge. The exception may be
the first six hours or so when a few storms are possible associated
with a trough swinging through.

Low level thermal progs and plenty of sunshine should result in
slightly above normal temperatures with highs mostly in the lower
and middle 80s per the blend. Confidence in the trends is high.

&&

.AVIATION (Discussion for the 311800Z TAF Issuance)...
Issued at 1248 PM EDT Thu May 31 2018

MVFR conditions expected at times, mainly this evening and
overnight. Convection likely to impact southern sites at times
through the evening.

First round of thunderstorms looks to impact mainly KHUF and KBMG
early in the period, with widely scattered convection elsewhere.
Then there will be a lull before another thunderstorm complex moves
in late this afternoon into this evening.

More uncertainty exists with this second complex with questions of
how the first round will have removed some instability.

Tried to time the best chances for thunderstorms by using TEMPO or
VCTS as appropriate. Amendments will likely be needed as trends
become clearer.

Overnight there looks to be a period of MVFR ceilings, which will
lift and scatter out Friday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...Puma
SHORT TERM...TDUD
LONG TERM....MK
AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
329 AM EDT Thu May 31 2018

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
329 AM EDT Thu May 31 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms will redevelop this afternoon.
Some of these storms could be strong or severe late this afternoon
and evening, especially south of Interstate 74. An isolated tornado
can not be ruled out south of Carlisle and Bedford.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and cloud to ground lightning.

Timing: Mainly late this afternoon and evening.

Discussion: A frontal system and upper wave will move through
central Indiana tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A pair of frontal systems will bring a chance of
thunderstorms to central Indiana Friday and Friday evening and again
Saturday night through early afternoon Sunday. Severe storms are not
expected. However, any storm can produce brief heavy rain, gusty
winds and cloud to ground lightning.

Discussion: A pair of cold fronts will result in the threat for
early and late weekend thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 31, 12:51 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1251 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     3 E VINCENNES           38.68N 87.46W
05/31/2018  E60 MPH          KNOX               IN   CO-OP OBSERVER

            ESTIMATED 60 MPH WINDS.

&&

AW
Local storm report, May 31, 12:55 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1255 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     2 SW VINCENNES          38.65N 87.54W
05/31/2018                   KNOX               IN   AMATEUR RADIO

            TREE DOWN AT INTERECTION OF NIBLACK AND
            MAIN. TIME ESTIMATED VIA RADAR. RELAYED VIA
            AMATEUR RADIO.

&&

AW
Local storm report, May 31, 12:59 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     VINCENNES UNIVERSITY    38.68N 87.52W
05/31/2018                   KNOX               IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS VINCENNES. TIME
            ESTIMATED VIA RADAR.

&&

AW
Local storm report, May 31, 1:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
101 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     1 NNE BICKNELL          38.79N 87.30W
05/31/2018  E60 MPH          KNOX               IN   AMATEUR RADIO

            RELAYED VIA AMATEUR RADIO CALLSIGN KC9CW.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:08 PM EDTSevere Thunderstorm WarningINDKnox52 min
May 31, 12:48 PM EDTSevere Thunderstorm WarningINDDaviess, Knox42 min
May 31, 1:01 PM EDTTornado WarningINDDaviess14 min
May 31, 1:18 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan42 min
May 31, 1:24 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe36 min
May 31, 1:48 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Monroe42 min
May 31, 2:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings36 min
May 31, 2:51 PM EDTSpecial Weather StatementINDMarion24 min
May 31, 2:55 PM EDTSpecial Weather StatementINDHendricks35 min
May 31, 3:12 PM EDTSevere Thunderstorm WarningINDHancock, Madison, Marion33 min
May 31, 3:36 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison39 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningINDHenry, Rush44 min
May 31, 4:21 PM EDTSpecial Weather StatementINDRandolph39 min
May 31, 7:13 PM EDTSpecial Weather StatementINDFountain47 min
May 31, 7:23 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren52 min
May 31, 7:25 PM EDTSpecial Weather StatementINDCarroll35 min
May 31, 7:31 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion44 min
May 31, 7:50 PM EDTSpecial Weather StatementINDTippecanoe25 min
May 31, 7:56 PM EDTSevere Thunderstorm WarningINDFountain, Parke23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.